Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 19, 1996, 6:24 PM CDT for Henry County, Mercer County, Illinois. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 1996, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 19, 1996, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Henry County, IL, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:39 PM CDT | Hail 1.75 | Lynn Center, IL | |
| Apr 19, 6:50 PM CDT | Hail 1.75 | Cambridge, IL | |
| Apr 19, 7:00 PM CDT | Tornado F3 | Bishop Hill, IL | |
| Apr 19, 7:10 PM CDT | Tornado F0 | Galva, IL | |
| Apr 19, 7:10 PM CDT | Thunderstorm Wind 80 | Galva, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 192325 TORMLI ILC073-131-200015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 624 PM CDT FRI APR 19 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST ILLINOIS ...WESTERN HENRY COUNTY...EASTERN MERCER COUNTY AT 620 PM CDT...A TORNADO WAS REPORTED 3 MILES NORTH OF LITTLE YORK. AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM BETWEEN ALEDO AND ALEXIS MOVING NORTHEAST AT 35 MILES AN HOUR. IT WILL REACH ORION AND CAMBRIDGE BY 645 PM CDT. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS! HELGESON &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 1:25 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 19, 1:25 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 124 PM CDT FRI APR 18 1996 17Z MAPS DEPICTED 996 MB LOW NEAR BIE. WARM FRONT EXTENDING DUE EAST FROM CENTER OF CIRCULATION ALONG IA/MO BORDER WITH TRAILING COLD FRONT THRU EASTERN KS. GREATEST 3HR PRESSURE FALLS NOTED ACROSS NORTHERN MO IN GOOD AGREEMENT WITH NEW ETA WHICH TRACKS LOW INTO SOUTHEAST IA BY 00Z SAT. VERY STRONG MOISTURE ADVECTION AND MOISTURE FLUX CONVERGENCE OCCURRING ACRS CENTRAL MO. NORTH OF THE ADVANCING WARM FRONT... BKN AC/CI THE RULE OVER EASTERN IA AND NORTHERN IL AS PER LATEST MB CURVE. EVEN A FEW SPRINKLES NOTED NORTH OF THE QUAD CITIES PAST HOUR. AS SFC-85H FLOW BACKS IN RESPONSE TO APPROACHING SHORTWAVE ACRS WESTERN NE AND KS ON PLAINVIEW PROFILIER PLOT... MOISTURE TO SURGE NORTHWARD INTO MISSISSIPPI VALLEY. UPPER 50S TO LOWER 60S TD'S AT STL AND COU MAY REACH SOUTHEAST IA AND WEST CENTRAL IL BY 00Z SAT. NEW ETA MORE AGGRESSIVE WITH SR HELICITIES (300-400) AND MOISTURE RETURN (55 TO 60 SFC TD'S) LATE THIS AFTERNOON AND EARLY EVENING IN THE MISSISSIPPI RIVER VALLEY. 18Z DVN RAOB INDICATED ATMOSPHERE CAPPED. HWVR MODIFIED SOUNDING WITH 55F SFC TD AND 7C 85H TD YIELDS A CAPE OF 1500 J/KG... LI -4 AND TT 51. CURRENT WET BULB ZERO HEIGHT 7400 FEET... FAVORABLE FOR HAIL. 18Z HELICITY 198 (M/S)2 SHOULD INCREASE AS LOW LEVEL FLOW BACKS. DELTA THETA-E FROM SFC-500 MB 13 WHICH IS MARGINAL FOR WET MICROBURTS. HWVR MID LEVEL DRY PUNCH ADVERTISED BY ETA SHOULD ENHANCE THREAT BY EVENING. STORMS... WHEN THEY DO DEVELOP... SHOULD MOVE ALONG AT A PRETTY GOOD CLIP SINCE 50 KT MID LEVEL JET IN VCNTY. LFQ OF 110 KT 25H JET TO PROVIDE UPPER SUPPORT. MODEL VV'S IMPRESSIVE. WITH SUCH STRONG UPWARD FORCING... EXPECT STRONG DOWNWARD FORCING AND CLEARING TO OCCUR IN WAKE OF SYSTEM LATE THIS EVENING. CID 045/70 DBQ 047/70 MLI 050/90 BRL 051/+ HENDRICKS
In the hours before
Special weather statement, Apr 19, 4:05 PM CDT, 2 hours 19 minutes before
ILZ025-026-034-035-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT FRI APR 19 1996 ...TORNADO WATCH ISSUED UNTIL 1100 PM CDT... A TORNADO WATCH HAS BEEN ISSUED
Local storm report, Apr 19, 5:05 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... V0500 PM DANVILLE IA 0.75 INCH HAIL 04/19/96 DES MOINES
Local storm report, Apr 19, 5:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0524 PM NEW LONDON IA 1.00 INCH HAIL 04/19/96 HENRY COVERING HALF OF THE GROUUND
Local storm report, Apr 19, 5:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 542 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 60541 PM 5 N DANVILLE IA 1.75 INCH HAIL 04/19/96 DES MOINES GOLF BALL SIZE HAIL REPORTED
Local storm report, Apr 19, 5:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 551 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... `0547 PM 6 N OQUAWKA IA 1.00 INCH HAIL 04/19/96 DES MOINES 0549 PM 5 SW MEDIAPOLIS IA 1.00 INCH HAIL 04/19/96 DES MOINES
Local storm report, Apr 19, 6:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT FRI APR 19 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0610 .5 NE BALD BLUFF IL TORNADO
04/19/96 HENDERSON SEVERAL OUT BUILDINGS
DESTROYEDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:13 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 47 min |
| Apr 19, 5:00 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 15 min |
| Apr 19, 5:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Apr 19, 5:50 PM CDT | Tornado Warning | DVN | Mercer | 40 min |
| Apr 19, 6:01 PM CDT | Tornado Warning | DVN | Henderson | 14 min |
| Apr 19, 6:37 PM CDT | Tornado Warning | DVN | Henry | 53 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.